The state health department says a female patient at a Bloomington assisted-living facility died after being given two doses of morphine that were 20 times the prescribed amount.
A Minnesota Department of Health report released Tuesday said the patient, who was not identified, had resided at Nervana's Caring Hands Inc. for two years, but had been hospitalized for pneumonia, KARE 11 reports.
The patient returned to the facility in January with a prescription for morphine to treat pain and labored breathing.
After the nurse administered the incorrect dosages on the evening of Jan. 15, the patient's family was notified and given the option to start emergency procedures to reverse the overdose, KARE 11 said, but the patient died the next afternoon.
The woman's death certificate said she died from "acute morphine toxicity," according to the Star Tribune.
The newspaper reports the nurse has not cooperated with either the health department or police in the investigation. The case has been forwarded to the Hennepin County Attorney's Office for possible charges.